Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 173, NWS La Crosse, WI

June 27, 1998Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 7:35 PM CDT for Houston County, Minnesota. It was in force for 70 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 7:35 PM CDT (00:35 UTC)
Expired
Jun 27, 1998, 8:45 PM CDT
In force
70 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Houston County, MN

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:30 PM CDTThunderstorm WindCaledonia, MN
Jun 27, 8:39 PM CDTThunderstorm WindHokah, MN
Jun 27, 8:39 PM CDTThunderstorm WindLa Crescent, MN
Jun 27, 8:46 PM CDTThunderstorm Wind 82Brownsville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS1 KLSE 280036 RRA
SVRLSE
MNC055-169-WIC011-280145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  WINONA COUNTY IN SOUTHEASTERN MINNESOTA
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 845 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 10 MILES WEST OF ROCHESTER TO 10 MILES EAST
  OF AUSTIN... MOVING NORTHEAST AT 35 MPH. SPOTTERS HAVE REPORTED
  WIDESPREAD DAMAGE AND WIND GUSTS TO 80 MPH WITH THESE STORMS.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMA BY 820 PM
  WINONA BY 820 PM
  CALEDONIA BY 830 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TODD2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Special weather statement, Jun 27, 5:13 PM CDT, 2 hours 22 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER  PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:15 PM CDT, 2 hours 20 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER 6 PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:15 PM CDT, 2 hours 20 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER 6 PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:35 PM CDT, 2 hours before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 2 hours before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA
Special weather statement, Jun 27, 6:57 PM CDT, 38 minutes before
MNZ086-094-280040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT SAT JUN 27 1998

...TORNADO WARNING CONTINUES FOR MOWER COUNTY...
...SEVERE THUNDERSTORM WARNING CONTINUES FOR DODGE COUNTY...

AT 655 PM CDT SEVERE THUCERSTORMS CONTINUED TO MOVE ACROSS
MOWER AND SOUTHERN DODGE COUTIES. THE STORM WILL THREATEN THE
COMMUNITIES OF RACINE AND GRAND MEADOW...20 TO 30 MILES SOUTH OF
ROCHESTER...BY 710 PM. THE STORMS CAN ALSO BE EXPECTED TO MOVE INTO
OSLO AND KASSOON BY 715 PM CDT.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.

RLB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:12 PM CDTFlash Flood WarningARXDodge48 min
Jun 27, 7:12 PM CDTSevere Thunderstorm WarningARXDodge48 min
Jun 27, 7:15 PM CDTTornado WarningARXMower45 min
Jun 27, 7:25 PM CDTSevere Thunderstorm WarningARXWabasha65 min
Jun 27, 7:35 PM CDTSevere Thunderstorm WarningARXWinona70 min
Jun 27, 7:56 PM CDTSevere Thunderstorm WarningARXFillmore64 min
Jun 27, 8:46 PM CDTSevere Thunderstorm WarningARXHouston29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.